Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 28, NWS Tucson, AZ

July 12, 2008Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 12, 2008, 1:02 PM MST for Pima County, Arizona. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2008, 1:02 PM MST (20:02 UTC)
Expired
Jul 12, 2008, 1:45 PM MST
In force
43 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 141 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 8.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2008-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 377 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2008-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
377 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1344 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 122002
SVRTWC
AZC019-122045-
/O.NEW.KTWC.SV.W.0028.080712T2002Z-080712T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
102 PM MST SAT JUL 12 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 145 PM MST

* AT 1252 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED OVER CENTRAL PIMA COUNTY...OVER
  HIGHWAY 86 BETWEEN WHY AND SAN SIMON...MOVING NORTH AT 10 MPH. HEAVY
  RAIN WILL ALSO ACCOMPANY THIS STORM.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL PIMA COUNTY AT 110 PM MST
  RURAL NORTHERN PIMA COUNTY AT 140 PM MST

LAT...LON 3233 11260 3231 11234 3210 11242 3214 11262
TIME...MOT...LOC 2000Z 191DEG 10KT 3221 11250

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WWUS55 KTWC 122023
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
123 PM MST SAT JUL 12 2008

AZC019-122045-
/O.CON.KTWC.SV.W.0028.000000T0000Z-080712T2045Z/
PIMA AZ-
122 PM MST SAT JUL 12 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM MST
FOR CENTRAL PIMA COUNTY...

AT 118 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER CENTRAL PIMA COUNTY
ALONG HIGHWAY 86 EAST OF WHY....MOVING NORTH AT 11 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN PIMA COUNTY AT 140 PM MST

LAT...LON 3233 11260 3231 11234 3210 11242 3214 11262
TIME...MOT...LOC 2022Z 191DEG 10KT 3227 11249

$$

WEATHER.GOV/TUCSON
000 
WWUS55 KTWC 122045
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
145 PM MST SAT JUL 12 2008

AZC019-122055-
/O.EXP.KTWC.SV.W.0028.000000T0000Z-080712T2045Z/
PIMA AZ-
145 PM MST SAT JUL 12 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PIMA COUNTY HAS
EXPIRED...

DOPPLER RADAR INDICATED THE STORMS HAVE WEAKENED BELOW SEVERE LIMITS 
AS THEY MOVED NORTH AROUND 12 MPH. EXPECT PERIODS OF MODERATE RAIN 
THROUGH 215 PM.

LAT...LON 3233 11260 3231 11234 3210 11242 3214 11262
TIME...MOT...LOC 2045Z 191DEG 10KT 3233 11248

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 9:20 AM MST, 3 hours 42 minutes earlier.

Area forecast discussion, Jul 12, 9:20 AM MST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
920 AM MST SAT JUL 12 2008

.SYNOPSIS...A LOW PRESSURE SYSTEM NEAR WESTERN ARIZONA WILL WEAKEN
AND LIFT NORTH THIS WEEKEND. IT WILL CONTINUE TO POSE A THREAT FOR
LOCALIZED HEAVY RAINFALL THROUGH SUNDAY AS HIGH TEMPERATURES REMAIN
BELOW NORMAL DUE TO CONSIDERABLE CLOUDINESS AND WIDESPREAD SHOWERS.
A MORE TYPICAL JULY MONSOON PATTERN IS EXPECTED MUCH OF NEXT WEEK
WITH A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS AND WARMER
TEMPERATURES.

&&

.DISCUSSION...PLENTY UNSTABLE WITH PROXIMITY OF LOW AND UPPER LEVEL
DIFFLUENT PATTERN OVERHEAD. PLENTY OF MOISTURE AS WELL WITH
PRECIPITABLE WATER STILL HANGING IN THE 1.75 INCHES RANGE AND
SURFACE DEWPTS IN THE MID TO UPPER 60S. ONLY TAKING A COUPLE OF
HOURS OF HEATING TO ENHANCE CONVECTION THIS MORNING. VERY WEAK
FLOW...MAIN CONCERN IS ONCE AGAIN HEAVY RAINFALL AND POTENTIAL
LOCALIZED FLOODING PROBLEMS. COVERAGE SHOULD END UP HEAVY SCATTERED
TO LOW END NUMEROUS. TWEAKING CURRENT FORECAST UP A BIT FOR THAT.

OTHERWISE LOW FILLS THEN SHEARS OUT OVER THE NEXT 36 HOURS AND FLOW
PICKS UP ONCE AGAIN FROM THE SOUTH AS HIGH CENTER WOBBLES AND
RECONSOLIDATES EAST. NORMAL TO HEAVY SUMMER THUNDERSTORM SEASON
ACTIVITY WILL CONTINUE WELL INTO THE NEW WEEK...WE LOOSE THE
INFLUENCE OF THE LOW BUT NICE H7 THETA E RIDGE WRAPS AROUND THE NEW
HIGH POSITION RIGHT INTO SOUTHEAST ARIZONA. PROBABLY KNOCK THE 60
PERCENT COVERAGE BACK TO THE 30 TO 50 PERCENT RANGE.

&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO
SUNDAY...MAINLY DURING THE AFTERNOON AND EARLY NIGHTTIME HOURS.
CLOUD DECKS WILL GENERALLY BE 5-7KFT AGL...WITH LOWER CEILINGS IN
HEAVY RAIN. VISIBILITIES AT TIMES WITH THE STRONGEST STORMS AS LOW
AS 1 MILE OBSCURING MOUNTAINS. AVIATION DISCUSSION NOT UPDATED FOR
TAF AMENDMENTS.

&&

.FIRE WEATHER...AMPLE MOISTURE IN COMBINATION WITH DAYTIME HEATING
WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS INTO NEXT WEEK. WITH
MORE SHOWER ACTIVITY DAYTIME HIGH TEMPERATURES THIS WEEKEND WILL
REMAIN BELOW NORMAL...WITH SOME WARMING TO NEAR NORMAL TEMPERATURES
BY THE MIDDLE OF THE UPCOMING WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 11, 11:02 PM MST, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1102 PM MST FRI JUL 11 2008

AZZ019-029>035-120715-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1102 PM MST FRI JUL 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 5:43 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Greenlee, Pima, Santa Cruz107 min
Jul 11, 7:14 PM MSTSevere Thunderstorm WarningTWCPima46 min
Jul 11, 7:33 PM MSTAreal Flood AdvisoryTWCPima75 min
Jul 11, 8:39 PM MSTFlash Flood WarningTWCPima111 min
Jul 11, 9:21 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz80 min
Jul 11, 10:28 PM MSTFlash Flood WarningTWCPima92 min
Jul 12, 11:29 AM MSTAreal Flood AdvisoryTWCPima, Santa Cruz2 hr
Jul 12, 12:04 PM MSTSevere Thunderstorm WarningTWCPima26 min
Jul 12, 12:16 PM MSTSevere Thunderstorm WarningTWCSanta Cruz29 min
Jul 12, 1:33 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz117 min
Jul 12, 2:25 PM MSTSevere Thunderstorm WarningTWCPima, Pinal24 min
Jul 12, 2:29 PM MSTFlash Flood WarningTWCPima, Pinal76 min
Jul 12, 4:05 PM MSTFlash Flood WarningTWCCochise115 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.